Jump to content

What happens if narcan doesn't work?

Nurses   (713 Views | 10 Replies)
by FutureFNP99 FutureFNP99 (New) New

FutureFNP99 has 1 years experience .

131 Profile Views; 3 Posts

Hi everyone, 1st year nursing student here.

We recently had an assignment that had to do with someone having a bad reaction to opiates (this was a fake patient- a scenario, the patients respirations dropped to about 3). One of the questions my teacher asked was what would happen if giving naloxone did not work. I was wondering what you as a nurse would do if the patient was not responding to it.  What are interventions that you would do, if this was your patient at the hospital?

My guess would be to call a code and then I'm assuming a physician would intubate, I wasn't sure how much else could be done since I don't think there is another drug like naloxone.

I appreciate all input! Thank you!

Share this post


Link to post
Share on other sites

Jedrnurse has 25 years experience as a BSN, RN and specializes in school nurse.

1,635 Posts; 14,740 Profile Views

It can be dose dependent. Did your scenario involve repeating the treatment, I.e. more Narcan?

But yeah, you'd probably bag the patient as the lead up to intubation.

Share this post


Link to post
Share on other sites

14 Followers; 4,127 Posts; 32,312 Profile Views

I don't know exactly how your scenario was worded so don't know if the progression to RR 3 transpired sometime in the course of administering the naloxone or before or even after, but if the opening scenario noted that the patient's RR is 3/min, naloxone is not the first intervention, and you would not run around fetching it and administering it and waiting to see a response before doing something else about a RR of 3/min. Maybe you discussed all of this in class.

1) What is the first intervention (first...or at the very least simultaneous with someone else fetching narcan and calling a Rapid Response)?

2) Knowing that naloxone is an opioid antagonist, what might you consider if the patient has zero response to appropriate naloxone dosing/administration? Not asking for specifics...just in general.

Share this post


Link to post
Share on other sites

RNperdiem has 14 years experience as a RN.

1 Follower; 4,293 Posts; 30,108 Profile Views

In ICU, call up the whole gang- doctors, RT, and another nurse. Open the airway, give breaths with a bag and mask, oxygen turned up. Prepare for intubation, make sure there is IV access, full ICU monitoring placed

 

 

 

Share this post


Link to post
Share on other sites

FutureFNP99 has 1 years experience.

3 Posts; 131 Profile Views

Thank you all!

Share this post


Link to post
Share on other sites

SineQuaNon has 13 years experience as a MSN, RN, NP and specializes in ED, Family Practice, Home Health.

35 Posts; 685 Profile Views

Is it an opioid overdose? Could it be a benzo or something else that won't react to Narcan?

Share this post


Link to post
Share on other sites

1 Follower; 1,889 Posts; 33,007 Profile Views

We don't know the dose of opiates that was administered and whether this was an appropriate dose for this patient, or how soon after receiving the opiates the patient's respirations dropped to 3/min, and we don't know the patient's diagnosis/previous medical history, so along with considering opiate overdose I'm wondering if the patient could be experiencing anaphylactic shock with respiratory collapse, or acute respiratory failure due to other respiratory problems that were exacerbated by the opiates.  What were the patient's  vital signs prior to the opiod administration?

 

Edited by Susie2310

Share this post


Link to post
Share on other sites

K+MgSO4 has 12 years experience as a BSN and specializes in Surgical, quality,management.

1 Follower; 1,747 Posts; 22,664 Profile Views

DRSABC

Assess for danger (now that includes PPE appropiate to the situation such as risk of aerosolising procedure ), Response try to elict one, Send for help, Airway head tilt chin lift, simple airway such as a guedel, Breathing start bagging for agonal respiration with a vice grip in the current climate, Circulation, on the chest and start CPR

Share this post


Link to post
Share on other sites

1 Follower; 1,889 Posts; 33,007 Profile Views

I agree that the hypothetical patient could be in cardiac arrest with agonal gasps.

Edited by Susie2310

Share this post


Link to post
Share on other sites

281 Posts; 2,558 Profile Views

Everyone seems to have answered pretty thoroughly.  Narcan works right away so waiting longer probably won't work.  There are a couple medications that have a higher affinity for the opioid receptor than Narcan (I doubt this was what they were looking for, that is a pretty advanced notion).  Only thing I would add would be to understand that supplemental O2 and Bipap won't help, as you need to increase ventilation manually and not rely on their intrinsic rate, I.e. bag mask or intubation.  They will eventually develop CO2 narcosis as they aren't exchanging enough gas.

Share this post


Link to post
Share on other sites

CKPM2RN has 3 years experience as a ASN, EMT-P and specializes in Emergency/Med-Tele.

251 Posts; 7,770 Profile Views

I've had to give the max dose of 10mg before, sometimes that's what it takes to counter the particular opioid dose and type that was taken. In the meantime nice, even BVM with an airway adjunct in place and the crash team nearby is what I work with. Yes, the patient should be on full monitor and have defib pads ready.  The MD and Pharmacy will concoct a plan for further doses as needed. 

Edited by CKPM2RN
Punctuation

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.